Alert archive / Michigan / Gale Warnings in 2014

Gale Warning 20, NWS Grand Rapids, MI

December 31, 2014

NWS Grand Rapids, MI issued this gale warning at Dec 31, 2014, 3:28 AM EST. It took effect at Dec 31, 2014, 12:00 PM EST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2014, 3:28 AM EST (08:28 UTC)
In effect from
Dec 31, 2014, 12:00 PM EST
Expired
Jan 1, 2015, 6:00 AM EST
In force
18 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

710 
WHUS73 KGRR 310828
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
328 AM EST WED DEC 31 2014

LMZ844>849-311630-
/O.EXT.KGRR.SC.Y.0080.000000T0000Z-141231T1700Z/
/O.UPG.KGRR.GL.A.0010.141231T1100Z-150101T1200Z/
/O.NEW.KGRR.GL.W.0020.141231T1700Z-150101T1100Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
328 AM EST WED DEC 31 2014

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON EST TODAY...
...GALE WARNING IN EFFECT FROM NOON TODAY TO 6 AM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 AM EST
THURSDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...NORTHWEST 20 TO 25 KNOTS TONIGHT INCREASING TO GALES TO
  40 KNOTS THIS AFTERNOON THEN DECREASING TO WINDS TO 30 KNOTS LATE
  TONIGHT.

* WAVES...BUILDING TO 6 TO 12 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
2 follow-up statements
332 
WHUS73 KGRR 311652
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1152 AM EST WED DEC 31 2014

LMZ844>849-010100-
/O.EXP.KGRR.SC.Y.0080.000000T0000Z-141231T1700Z/
/O.CON.KGRR.GL.W.0020.141231T1700Z-150101T1100Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1152 AM EST WED DEC 31 2014

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM EST THURSDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT NOON EST TODAY...

* WINDS...NORTHWEST 20 TO 25 KNOTS TONIGHT INCREASING TO GALES TO
  40 KNOTS THIS AFTERNOON THEN DECREASING TO 30 KNOTS LATE TONIGHT.

* WAVES...6 TO 12 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

OSTUNO
036 
WHUS73 KGRR 312000
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EST WED DEC 31 2014

LMZ844>849-010400-
/O.CON.KGRR.GL.W.0020.000000T0000Z-150101T1100Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
300 PM EST WED DEC 31 2014

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM EST THURSDAY...

* WINDS...SOUTHWEST GALES TO 35 KNOTS THIS AFTERNOON THEN
  DECREASING TO 30 KNOTS AFTER MIDNIGHT.

* WAVES...6 TO 12 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

OSTUNO

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Dec 31, 3:26 AM EST, 2 minutes earlier.

Area forecast discussion, Dec 31, 3:26 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
326 AM EST WED DEC 31 2014

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE

.SYNOPSIS...
ISSUED AT 326 AM EST WED DEC 31 2014

LIGHT LAKE EFFECT SNOW SHOWERS WILL CONTINUE THIS MORNING AND THEN
DIMINISH LATE THIS AFTERNOON AND EVENING AS THE CORE OF THE COLD AIR
ALOFT MOVES EAST. BREEZY CONDITIONS WILL DEVELOP BY THIS AFTERNOON
ESPECIALLY NEAR THE LAKE NORTH OF US-10. APPARENT TEMPERATURES WILL
FALL TO AROUND 0 TONIGHT. ANOTHER COLD FRONT WILL DROP SOUTH
THURSDAY NIGHT PROVIDING ANOTHER OPPORTUNITY FOR LIGHT SNOW SHOWERS.
LITTLE ACCUMULATION EXPECTED THOUGH.
&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 326 AM EST WED DEC 31 2014

FORECAST CONCERNS DEAL WITH LAKE EFFECT SNOW SHOWERS TODAY AND WINDS
THIS AFTERNOON.

RADAR SHOWS SHSN CONTINUING ACROSS THE WESTERN CWA AS THE CORE OF
THE COLD AIR MOVES THROUGH. H8 TEMPS NEAR -20C ARE PROVIDING GOOD
INSTABILITY OVER THE LAKE. EVEN THOUGH MOISTURE IS SHALLOW...WE/RE
SEEING SOME LIGHT SNOW. ACCUMS ARE ONLY A FEW TENTHS OF AN INCH
THOUGH DUE TO A LOW AND SHALLOW DGZ WITH LIMITED LIFT WITHIN THAT
ZONE. AS THE CORE OF THE COLD AIR MOVES EAST...THE SHSN WILL
DIMINISH LATE TODAY. WINDS WILL ALSO INCREASE AS THE NEXT COLD FRONT
DROPS SOUTH INTO THE NORTHERN GREAT LAKES. WIND PROFILES IN THE FAR
NW CWA SUGGEST WE COULD SEE WIND GUSTS IN EXCESS OF 45 KTS...SO WE
HAVE ISSUED A WIND ADVISORY FOR MASON COUNTY FROM THIS AFTERNOON
THROUGH TONIGHT.

A STRONG SHORT WAVE WILL ACCOMPANY THE COLD FRONT THURSDAY AND
THURSDAY NIGHT AS IT MOVES OVER NORTHERN LOWER MICHIGAN. SOME LIGHT
SNOW IS POSSIBLE WITH THE SYSTEM WITH BOUNDARY LAYER RH AROUND 90
PERCENT. OVERALL MOISTURE IS DEEPER WITH THIS SYSTEM BUT THE MAIN
AREA OF LIFT IS WELL BELOW THE DGZ WHICH IS PROGGED AOA 10K FT. THIS
WILL CUT DOWN ON ACCUMS QUITE A BIT.  PLACED HIGHEST POPS OVER THE
NRN CWA.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 326 AM EST WED DEC 31 2014

MY FORECAST CONFIDENCE FOR A SYSTEM MOVING THROUGH SOUTHERN LOWER
MICHIGAN SATURDAY INTO EARLY SUNDAY CONTINUES TO INCREASE. IT IS
LOOKING MORE AND MORE LIKE MOSTLY SNOW...WITH MIXED PRECIPITATION IN
THE I-69 AREA SATURDAY EVENING. BEHIND THAT MUCH COLDER AIR MOVES IN
THAT WILL REMAIN IN PLACE MOST OF NEXT WEEK. LAKE EFFECT SNOW WILL
BE ACTIVE THROUGH THE SUNDAY TO TUESDAY TIME FRAME.

THE SATURDAY STORM SYSTEM RESULTS FROM THE PHASING OF THREE SYSTEMS.
WHAT PHASES IS THE CLOSED UPPER LOW CURRENTLY OVER THE SOUTHWEST
UNITED STATES....AND A DIGGING ARCTIC SHORTWAVE AND A PACIFIC
SHORTWAVE. THE PHASING OF THESE THREE SYSTEMS HAPPENS ON SATURDAY AS
THE STORM APPROACHES OUR AREA. THERE IS STILL SOME QUESTION AS TO
THE TRACK AND HOW MUCH WARM AIR COMES WEST OF THE SYSTEM. HOWEVER...
UNLIKE THE SYSTEM ON CHRISTMAS...THIS SYSTEM HAS A LOT OF COLD AIR
TO WORK WITH SO THERE SHOULD BE MUCH LESS OF AN ISSUE WITH GETTING A
SIGNIFICANT AMOUNT OF THE STORMS PRECIPITATION IN OUR CWA TO BE SNOW
GIVEN THE TRACK IS THROUGH SOUTHEAST MICHIGAN. I STILL ALLOWED FOR
SLEET...FREEZING RAIN TO MIX IN OVER MOST AREAS NEAR AND EAST OF
GRAND RAPIDS SATURDAY AFTERNOON. THIS WILL HAVE TO BE ADJUSTED AS
THE STORM TRACK BECOMES MORE CERTAIN.

BEHIND THE SYSTEM WE TO HAVE THE ISSUE WITH SPLITTING POLAR VORTEX.
THAT WILL ASSURES A SIGNIFICANT PUSH OF MUCH COLDER AIR BEHIND THE
SYSTEM SATURDAY NIGHT. BOTH THE ECMWF AND GFS HAVE 850 TEMPS
FALLING TO NEAR -25C IN THE MONDAY-TUESDAY TIME FRAME. GIVEN THAT
AMOUNT OF COLD AIR AND A SERIES OF SHORTWAVES ON THE NORTHERN BRANCH
OF THE POLAR JET..LITTLE QUESTION IN MY MIND...LAKE EFFECT SNOW WILL
BE ON-GOING THROUGH THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1207 AM EST WED DEC 31 2014

TWO MAIN ITEMS OF NOTE THE NEXT 24 HOURS ARE SOME SNOW SHOWERS THE
REMAINDER OF TONIGHT POSSIBLY BRINGING MVFR CONDITIONS AT TIMES
AND THE WIND WEDNESDAY AFTERNOON AND EVENING.

IN REGARD TO THE ONGOING LAKE EFFECT SNOW...IT IS LIGHT AND MAINLY
PRODUCING VFR CONDITIONS. IN THE BRIEFLY HEAVIER SNOW SHOWERS SOME
MVFR VISIBILITIES ARE POSSIBLE AND THERE ARE MVFR CEILINGS UP THE
SHORE FROM KMKG TO THE NORTH. DECIDED TO ONLY BRING THE MVFR
CEILINGS INTO KMKG AND KEEP ALL OTHER SITES VFR TONIGHT. THE
MOISTURE IS REALLY SHALLOW.

REGARDING THE WIND...EXPECTING A STEADY RAMP UP IN THE WINDS ON
WEDNESDAY...INITIALLY FROM THE WEST AND BACKING TO THE SOUTHWEST
INTO THE AFTERNOON. WINDS OF 12-25 KNOTS CAN BE EXPECTING IN THE
MORNING...INCREASING TO 17-32 KNOTS IN THE AFTERNOON AND EVENING.

&&

.MARINE...
ISSUED AT 326 AM EST WED DEC 31 2014

EXTENDED THE SCA THROUGH THIS MORNING AND ISSUED A GALE WARNING FROM
NOON THROUGH TONIGHT. WINDS WILL INCREASE TO 40 KTS BY THIS EVENING
AS DEEP MIXING DEVELOPS IN THE WAKE OF THE COLD FRONT.

&&

.HYDROLOGY...
ISSUED AT 326 AM EST WED DEC 31 2014

COLD TEMPS WILL CONTINUE TO AID IN ICE DEVELOPMENT ON AREA
WATERWAYS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY FROM NOON TODAY TO 6 AM EST THURSDAY FOR MIZ037.

LM...SMALL CRAFT ADVISORY UNTIL NOON EST TODAY FOR LMZ844>849.

     GALE WARNING FROM NOON TODAY TO 6 AM EST THURSDAY FOR
LMZ844>849.

&&

SYNOPSIS...93
SHORT TERM...93
LONG TERM...WDM
AVIATION...DUKE
HYDROLOGY...93
MARINE...93
Hazardous weather outlook, Dec 30, 5:01 AM EST, 22 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
501 AM EST TUE DEC 30 2014

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
311015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
501 AM EST TUE DEC 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IT WILL BE BREEZY AND COLD WITH WIND CHILL VALUES NEAR TO BELOW
ZERO WEDNESDAY INTO THURSDAY MORNING. SOME LIGHT SNOW SHOWERS ARE
EXPECTED WEST OF GRAND RAPIDS TO THE LAKE SHORE BUT ACCUMULATIONS
WILL BE LIMITED AT BEST.

LIGHT SNOW SHOWERS MAY CONTINUE INTO FRIDAY MORNING NEAR THE LAKE
SHORE BUT ACCUMULATIONS OF SNOW WILL REMAIN LIMITED.

A STORM SYSTEM FROM THE LOUISIANA MAY HEAD JUST FAR ENOUGH TO THE
NORTH NORTHEAST TO BRING SNOW TO CENTRAL SECTIONS SATURDAY BUT
MIXED RAIN...FREEZING RAIN...SLEET AND SNOW TO SOUTHERN SECTIONS
LATER SATURDAY INTO SATURDAY EVENING. THIS WILL CHANGE TO SNOW
SHOWERS SUNDAY. IT WILL TURN MUCH COLDER WITH LAKE EFFECT SNOW
SHOWER SUNDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 3:32 AM ESTWind AdvisoryGRRMason26 hr

Nearby

Gale Warnings in Michigan, 2014Every gale warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.